MAUDE Adverse Event Report: COOK INC MICROPUNCTURE TRANSITIONLESS ACCESS SET; DYB INTRODUCER, CATHETER

COOK INC MICROPUNCTURE TRANSITIONLESS ACCESS SET; DYB INTRODUCER, CATHETER
Catalog Number MPIS-501-SST
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) number = pre-amendment.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a thrombectomy procedure of a clotted arteriovenous fistula (avf), the guidewire of the micropuncture transitionless access set separated while in the patient's anatomy.A portion of the wire remains in the patient.Resistance was encountered during the removal of the complaint device as it was being withdrawn through the introduction needle contained in the set.There was no kinking of the wire.It sheered off into two parts.User facility personnel reported this event could be due to user error due to some excessive force.The thrombectomy procedure was not able to be completed nor are there any further plans to declot it.The separated portion of the wire has been left in the clotted area of the avf.The patient has not experienced any adverse effects as a result of this event.During follow up with the customer it was reported the patient has a long-term catheter in place for hemodialysis and there are plans to create a new avf in the other arm.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation evaluation: a review of the complaint history, device history record, documentation, drawing, manufactures instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one used stf-18-40-aust from mpis-501-sst transitionless micropuncture introducer set was returned.The wire measured to the solder point was 35.1cm and 6.1cm from the solder point to the tip of the mandril.The distal portion of the coil and weld ball was noted to be missing.This damage resulted in the coil elongation and mandril protrusion.The wire manipulation through the needle was a known inherent risk of the device that can cause separation.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.However, while reviewing the subassembly lots for the wire included in the mpis set, two nonconformances were noted.Both nonconformances were for a broken wire.While these nonconformances are related to the reported failure mode, the affected units were scrapped and not replaced.It should also be noted there were no other reported complaints for this lot number.Furthermore, a review of the manufactures instructions and quality control procedures was conducted, and no gaps were discovered.Moreover, a label is provided with the device which depicts a warning to not pull the distal spring coil portion of the wire guide through the needle tip.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could traced to unintended use error as it was stated that the physician removed the wire through the needle which is advised against in the included label.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
MICROPUNCTURE TRANSITIONLESS ACCESS SET
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8171148
Report Number1820334-2018-03750
Device Sequence Number1406423
Product Code DYB
UDI-Device Identifier00827002363335
UDI-Public(01)00827002363335(17)200807(10)8122961
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/07/2020
Device Catalogue NumberMPIS-501-SST
Device Lot Number8122961
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer02/08/2019
Initial Report FDA Received Date12/17/2018
Supplement Report FDA Received Date02/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age76 YR